You need to take antipsychotic medicines to treat certain conditions, but these medicines can sometimes produce extrapyramidal symptoms (EPS) or extrapyramidal side effects (EPSE). The side effects can cause muscle control and movement problems in your body. It is important to understand that some medicines other than antipsychotic medicines can also cause these side effects. You need to have information about extrapyramidal syndrome and certain EPS symptoms that create several issues for you. Keep reading to discover more.
The extrapyramidal symptoms that different people experience may vary greatly in severity. They may only be a bit discomforting in some cases, but may be more severe in some other cases, causing permanent involuntary muscular movements. The symptoms can be divided into 4 different groups, including dystonia, akathisia, dyskinesia and pseudo Parkinsonism. Here are some common symptoms:
Sometimes, you experience EPS symptoms after one dose of medicine, but they may not affect you even if you've been using the same medicine for quite some time.
Sometimes, you just don't know you are exhibiting those specific extrapyramidal symptoms, such as nervousness and restlessness in form of marching, pacing or foot tapping.
Yet another symptom is severe muscle contractions of your neck, head or limbs that may even cause twisted neck, stiff tongue or back arching
Here are some other common symptoms associated with extrapyramidal syndrome:
Stuff posture, tremors or little arm movement when you walk.
Uncontrolled movements of your jaw, tongue, face, or lips, such as chewing, pursing or frequent eye blinking.
Irregular breathing with gasping and sighing.
Uncontrolled movement of your toes and fingers, including pelvic thrusting and head nodding.
Drooling facial expressions with weak voice.
Even if you don't notice them yourself, these symptoms can be quite frightening for others. It is therefore a good idea to talk to your doctor if you feel that your medication is causing certain muscle problems or is making you feel restless. Your doctor will evaluate the situation and may replace your medication to correct your condition.
What Causes Extrapyramidal Symptoms
Disrupted Dopamine Pathways
The extrapyramidal system is part of your motor system and is responsible for maintaining coordination in your body movement. The system depends greatly on the neurotransmitter dopamine to work properly. It fails to send signals when antipsychotic medications interfere with dopamine network. This causes severe extrapyramidal symptoms such as repetitive muscle movement, muscle rigidity and involuntary movements.
What it means is that you experience EPS mainly because of a disruption in dopamine pathways that are directly associated with sections in your brain that make your motor system to work properly. With disrupted dopamine, it becomes difficult for your brain to send signals to regular and coordinate movement. This will cause a number of different symptoms usually associated with muscle control, such as muscle tremors and twitching.
Old Antipsychotic Medications
It is worth mentioning that several types of older antipsychotic medications can lead to extrapyramidal syndrome. Chlorpromazine and haloperidol are two common culprits that suppress the activity of dopamine in people suffering from schizophrenia or other different psychosis disorders. In some cases, people who are not using antipsychotic drugs may still develop certain extrapyramidal symptoms, which mainly happens due to another disorder or disease. People with Parkinson's disease may develop specific EPS because they don't have any neurons responsible for secreting dopamine. The death of these cells make the extrapyramidal neuronal network dysfunctional, which results in a symptom called bradykinesia that is characterized by slower body movements.
How to Treat Extrapyramidal Symptoms
Replace the Old Medication
Since several antipsychotic drugs are responsible for producing certain EPS, it is therefore possible to reduce the occurrence of those symptoms simply by reducing drug dosage. Your doctor may even consider prescribing a different drug to correct your situation. The good thing is that several new-generation anti-psychotic medications don't affect dopamine pathways the way old drugs do. That's the reason why switching to a new drug may help resolve the issue.
Take Medication to Ease Symptoms
In case you have already started notice serious symptoms, your doctor won't just switch your medications but they may also prescribe other medications to control your symptoms. While the new drugs can produce some specific symptoms, it is important to take them to make extrapyramidal symptoms more manageable. Some of these medications include a dopaminergic agent, a beta-blocker, a benzodiazepine or anticholinergic agents.
For anyone suffering from Parkinson's disease and other similar disorders that affect dopamine pathways, the best solution is to use a specific medication, called L-dopa, which is a dopamine precursor and is able to cross the blood-brain barrier that dopamine cannot. It will also metabolize easily into the essential neurotransmitter once it reaches the brain.